Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 59, NWS Albuquerque, NM

October 15, 20225 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 15, 2022, 10:42 AM MDT for 5 counties in New Mexico. It took effect at Oct 16, 2022, 3:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2022, 10:42 AM MDT (16:42 UTC)
In effect from
Oct 16, 2022, 3:00 AM MDT
Expired
Oct 16, 2022, 9:48 AM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4423 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS75 KABQ 151642
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1042 AM MDT Sat Oct 15 2022

NMZ219-160245-
/O.UPG.KABQ.HW.A.0012.221016T0900Z-221017T0000Z/
/O.NEW.KABQ.WI.Y.0059.221016T0900Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
1042 AM MDT Sat Oct 15 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM MDT SUNDAY...

* WHAT...East winds will accelerate through canyons within the 
  central mountains, including Tijeras Canyon and Bear Canyon. 
  Sustained wind speeds of 25 to 35 mph are expected for areas 
  downwind (west) of these canyons with occasional gusts up to 55 
  mph expected.

* WHERE...Middle Rio Grande Valley including the eastern portions of 
  the Albuquerque Metro Area.

* WHEN...From 3 AM to 6 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds which may create 
  difficult driving conditions, especially on north-to-south 
  oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure loose, lightweight outdoor objects.

&&

$$

Shoemake
3 follow-up statements
345 
WWUS75 KABQ 160219
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
819 PM MDT Sat Oct 15 2022

NMZ219-161200-
/O.CON.KABQ.WI.Y.0059.221016T0900Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
819 PM MDT Sat Oct 15 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 6 PM MDT SUNDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 3 AM to 6 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

33
090 
WWUS75 KABQ 160953
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
353 AM MDT Sun Oct 16 2022

NMZ219-161800-
/O.CON.KABQ.WI.Y.0059.000000T0000Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
353 AM MDT Sun Oct 16 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...East winds 25 to 35 mph with gusts of 50 to 55 mph expected.

* WHERE...Middle Rio Grande Valley including the eastern portions of 
  the Albuquerque Metro Area.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds which may create 
  difficult driving conditions especially on north to south oriented 
  highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
289 
WWUS75 KABQ 161548
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
948 AM MDT Sun Oct 16 2022

NMZ219-170000-
/O.UPG.KABQ.WI.Y.0059.000000T0000Z-221017T0000Z/
/O.NEW.KABQ.HW.W.0022.221016T1548Z-221017T0000Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
948 AM MDT Sun Oct 16 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...East winds will continue to accelerate through canyons 
  within the central mountains, including Tijeras, Embudo and Bear 
  canyons. Sustained wind speeds of 25 to 40 mph are expected for 
  areas downwind (west) of these canyons with occasional gusts up to 
  60 mph.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Shoemake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 15, 5:03 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Oct 15, 5:03 AM MDT, 5 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
503 AM MDT Sat Oct 15 2022

...New AVIATION...

.SYNOPSIS...
Issued at 133 AM MDT Sat Oct 15 2022

The weather pattern changes significantly this weekend as a storm
system finally arrives. Rain showers with embedded thunderstorms
start later this afternoon across southwest New Mexico before
becoming more widespread across the area Sunday. The storm system
continues to track eastward across the state on Monday with
widespread showers becoming more focused across the east.
Meanwhile, a potent backdoor cold front will move westward through
the state tonight and tomorrow, resulting in strong east canyon
winds early Sunday morning, including on the east side of
Albuquerque. Temperatures will also cool behind this front and
will cool enough to allow for accumulating snow above about 9,500
feet in the Sangre de Cristos. Drier conditions return Tuesday
with gradually warming temperatures.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 133 AM MDT Sat Oct 15 2022

High clouds were advancing north of I-40 early this morning and
additional northward progress is expected as the incoming storm
system starts to slowly move east from SoCal/northern Baja. Models
still show the potential for showers and a few thunderstorms over
portions of west central, southwest and south central NM this
afternoon, with this activity spreading north and eastward during
the evening. Models suggest a band of precipitation will cross the
ABQ metro area prior to the anticipated onset of the stronger east
wind overnight. Fifties dew points pooling in southeast NM early
this morning may contribute to the potential for a few strong storms
later today and this evening where Day 1 SPC marginal outlook area
just clips our CWA. The surface low over northeast NM early this
morning slides south, but low pressure reforms over the northeast
closer to the east slopes of the Sangre de Cristo mountains, before
the cold front moves in, leading to some wonky winds there today.
The High Wind Watch for the ABQ metro remains in effect and will
forego any Flood Watches at this time. Storm total rain continues to
be greatest and most widespread along and south of I-40 tonight
through Monday, although the greater amounts during this period look
to be Sunday and Sunday night, leading to enhanced potential for
flash flooding of recent burn scars. Any snow accumulations will be
relegated to the highest mountain peaks, mainly the Sangre de Cristo
mountains where several inches are possible. Highs Sunday will be
about 10 to 25 degrees cooler than today's.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 133 AM MDT Sat Oct 15 2022

By Sunday night, the center of the closed low will just be
entering SW NM, near Catron & Grant counties. It then tracks
northeastward across the state through Monday, generally staying
near or south of I-40 in the process. There are significant model
differences in the speed of this low's journey and how far south
it will remain that will have an impact on precipitation coverage
and where the heaviest rain sets up. As this low does shift
towards the east though, precipitation should be doing the same
thing as dry air filters in from the west, and the southeast
corner will be most favored for the heaviest rain on Monday as
that low most likely stays south of I-40.

As the low weakens into a trough and exits east late Monday
evening, precipitation will continue to come to an end west to
east. Dry conditions prevail Monday night into Tuesday although
chilly temperatures will be left behind. Well below normal
temperatures Monday will warm some Tuesday, but will still be
several degrees below normal for mid-October. The overall pattern
for the rest of the week looks to be a pretty consistent one with
a large troughing pattern over the eastern CONUS and another
closed low developing off the coast of SoCal. Between these two
features will be ridging over the Rockies and NM, leading to
pleasant, dry, warming conditions through the remainder of the
work week. The aforementioned SoCal low will be the feature to
watch though Friday and beyond. As the eastern troughing pattern
breaks down, this allows that low to move onshore and perhaps
impact NM next weekend. Very low confidence in this, however, but
even if it does, it looks to weaken considerably and likely won't
be comparable to this weekend's system.

&&

.AVIATION...
(12Z TAFS)
Issued at 500 AM MDT Sat Oct 15 2022

High clouds expanding nwd over NM as an upper low pressure system
centered off SoCal moves ewd. Sfc low over ne NM to drift swd aft
15/21Z as cdfnt slides into ne NM. Shra and isold tstms to
develop over the west central, sw and south central high terrain
aft 15/18Z then expand newd into central NM aft 16/00Z with
deteriorating conditions and mt obscurations. Ely wind gusting
over 35kt to develop aft 16/09Z at KABQ.

&&

.FIRE WEATHER...
Issued at 133 AM MDT Sat Oct 15 2022

High Haines values continue to be forecast over portions of north
central and northeast New Mexico today but an approaching cold front
eliminates any threat of critical conditions. The front pushes into
central New Mexico later tonight with strong and gusty east winds,
as an upper low pressure system advances toward the state.

Showers and a few thunderstorms are expected to develop this
afternoon over west central New Mexico then spread north and
eastward tonight and Sunday. Locales along and south of I-40 are
forecast to see the greatest precipitation totals of possibly an
inch or more, leading to enhanced potential for flash flooding of
recent burn scars. Any accumulating snow is expected to be limited
to the highest peaks but is most likely over the Sangre de Cristo
mountains. Drier weather with moderating temperatures are expected
by the middle of next week.

Areas of fair to poor ventilation rates forecast today and Sunday
then widespread poor rates prevail Monday through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  74  49  62  44 /   0  40  70  40
Dulce...........................  72  38  62  35 /   0  30  70  40
Cuba............................  70  44  57  38 /   0  60  70  50
Gallup..........................  73  46  58  38 /  10  60  70  40
El Morro........................  68  43  52  36 /  20  60  70  50
Grants..........................  72  44  54  36 /  10  60  70  50
Quemado.........................  69  44  56  37 /  40  60  80  60
Magdalena.......................  70  46  52  40 /  30  60  80  80
Datil...........................  67  42  51  36 /  30  60  90  70
Reserve.........................  73  46  61  38 /  50  50  80  50
Glenwood........................  77  50  64  43 /  50  60  70  30
Chama...........................  66  35  55  31 /   0  30  70  40
Los Alamos......................  69  44  53  39 /   0  50  80  60
Pecos...........................  70  42  50  37 /   0  50  80  70
Cerro/Questa....................  68  33  53  29 /   0  40  70  40
Red River.......................  64  29  44  26 /   0  40  70  50
Angel Fire......................  64  27  45  24 /   0  50  80  60
Taos............................  70  39  54  33 /   0  40  70  50
Mora............................  70  38  46  33 /   0  50  80  60
Espanola........................  73  48  56  41 /   0  40  70  60
Santa Fe........................  70  45  52  40 /   0  50  80  70
Santa Fe Airport................  73  45  54  38 /   0  50  80  70
Albuquerque Foothills...........  72  50  55  44 /   5  60  80  70
Albuquerque Heights.............  73  50  57  45 /   5  60  70  70
Albuquerque Valley..............  74  47  58  45 /   5  60  70  70
Albuquerque West Mesa...........  74  51  58  45 /   0  60  70  70
Belen...........................  77  51  59  44 /   5  60  80  80
Bernalillo......................  75  50  58  45 /   0  60  70  70
Bosque Farms....................  76  49  59  43 /   5  60  70  70
Corrales........................  75  50  59  45 /   0  60  70  70
Los Lunas.......................  76  50  59  44 /   5  60  80  80
Placitas........................  73  49  55  43 /   0  60  70  70
Rio Rancho......................  74  51  58  45 /   0  60  70  70
Socorro.........................  77  51  59  45 /  10  60  80  80
Sandia Park/Cedar Crest.........  68  44  48  39 /   5  60  80  80
Tijeras.........................  71  45  51  39 /   5  60  80  80
Edgewood........................  71  43  50  37 /   5  60  80  80
Moriarty/Estancia...............  73  42  51  35 /   5  60  80  80
Clines Corners..................  70  40  47  35 /   5  60  90  80
Mountainair.....................  71  43  50  38 /   5  70  80  80
Gran Quivira....................  73  44  51  39 /   5  70  80  90
Carrizozo.......................  76  49  58  44 /  10  60  90  90
Ruidoso.........................  69  43  51  37 /  10  60  90  90
Capulin.........................  71  40  49  35 /   0  30  50  30
Raton...........................  76  42  53  35 /   0  30  60  40
Springer........................  75  42  52  38 /   0  40  70  50
Las Vegas.......................  74  42  47  36 /   0  50  80  70
Clayton.........................  76  46  56  42 /   0  30  50  30
Roy.............................  76  46  52  40 /   0  40  70  60
Conchas.........................  79  48  53  45 /   0  50  80  70
Santa Rosa......................  80  49  53  43 /   0  50  80  80
Tucumcari.......................  81  50  57  45 /   0  50  70  70
Clovis..........................  81  50  55  46 /   5  60  80  80
Portales........................  82  51  57  46 /   5  70  80  80
Fort Sumner.....................  82  52  56  46 /   5  60  80  80
Roswell.........................  83  56  62  51 /  10  60  90  90
Picacho.........................  79  49  55  44 /  20  50  90  90
Elk.............................  75  47  55  41 /  20  50  80  90

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Sunday afternoon for
NMZ219.

&&

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.